Deep Dives Level Up Newsletters Saved Articles Challenges

FDA warns COVID-19 vaccine could cause reaction in people with facial fillers

By Alma Fabiani

May 11, 2021

COPY URL

If you’ve ever gotten Botox, especially recently, you might want to hear about this fairly new announcement before considering getting your COVID-19 vaccine—and if you’re one of the lucky few who’ve already received their first jab, please just ignore me before you start worrying over something that, hopefully, isn’t likely to happen to you. The US Food and Drug Administration (FDA) has recently said that people who get “a certain procedure should be aware they could have some unwanted side-effects with a COVID-19 vaccine.” This “certain procedure” includes dermal fillers, mostly known as Botox.

There have been reports of people with Botox experiencing facial or lip swelling after receiving the Moderna vaccine. At a meeting of the advisory panel—known as the Vaccines and Related Biological Products Advisory Committee (VRBPAC)—FDA medical officer Rachel Zhang reported that two people developed facial swelling after vaccination during Moderna’s phase 3 trial.

One person, a 46-year-old female, had dermal fillers injected about six months before getting the vaccine. The other, a 51-year-old female, had undergone the same procedure only two weeks before vaccination. A third person who took part in the Moderna trial developed lip angioedema (swelling) about two days after vaccination. Zhang said the person had received prior dermal filler injections in the lips, and had reported a “similar reaction after a previous influenza vaccine.”

During that same meeting, the FDA included the facial swelling in the “Related Serious Adverse Event” category. “This is a very rare side effect, and it’s very treatable with antihistamines and prednisone (a type of steroid),” board-certified dermatologist Debra Jaliman, MD, told Health.

In fact, in all three cases mentioned above, the swelling was localised and either resolved itself without intervention or after simple treatment. So no need to freak out about your lips exploding while you’re trying to get a cute vaxxie.

Although we don’t know the exact mechanism causing this response, doctors believe it is an inflammatory reaction—duh. “A filler is a foreign body and when your immune system is switching on due to the vaccine it would make sense that areas that have foreign bodies that aren’t normally in your body would also have inflammation—this is because your immune system is designed to counteract any foreign substance,” Doctor Purvi Parikh, an allergist and immunologist at NYU Langone Health, told Health.

And in case you thought you weren’t concerned by this because you’ll never receive the Moderna COVID-19 vaccine… I’ve got some mixed news for you. “Viruses like the common cold, influenza, etc., are known to trigger swelling—again, this is because your immune system is being activated,” Doctor Parikh explained. “And if you are allergic to a medication, this may trigger a similar response in your fillers.” In other words, the same allergic reaction could happen with many different types of vaccine and even medication.

That being said, it doesn’t appear to have been reported with the Pfizer vaccine, and it’s not clear why, because the two vaccines are almost identical. All in all, the benefits of the vaccine, and therefore avoiding the disease, far outweigh anything that has to do with a cosmetic procedure. Swelling in people with fillers isn’t abnormal—filler is a foreign substance, which explains why your body might be extra vigilant against it after receiving a dose of the vaccine.

For the most part, over-the-counter medication should get you through any kind of discomfort, but do contact your doctor if it gets worse.